Skip all navigation Skip to page navigation
 
 

Second North Carolina Case Identified in National Meningitis Investigation

 

North Carolina Department of Health and Human Services
For Release: Immediate
Date: October 05, 2012
Contact: Julie Henry, 919-855-4840
Julie.Henry@dhhs.nc.gov

RALEIGH – This afternoon, the North Carolina Department of Health and Human Services (DHHS) reported that a second patient has been diagnosed with meningitis following a spinal injection with the recalled steroid medication linked to a national outbreak. Overall, the Centers for Disease Control has reported 47 cases from seven states nationwide, including five deaths. The national numbers do not yet include the second North Carolina case.

“We are saddened to learn that another North Carolina patient has been sickened in this outbreak,” said State Health Director Dr. Laura Gerald. “This shows how important it is for providers and public health to closely monitor patients who received injections from the recalled lots. We also want to remind the public that the type of meningitis in this outbreak is not contagious and cannot be transmitted from person to person.”

Three clinics in North Carolina received the recalled lots. Two clinics used these lots for spinal injections: the High Point Surgery Center, High Point, and the Surgical Center of Wilson, Wilson. All 94 patients who were exposed at these clinics have been notified.

The third clinic that received lots of medication involved in the recall was the North Carolina Orthopaedic Clinic in Durham, where they were used for joint injections to relieve pain. Providers at this clinic are now working to contact all potentially exposed patients. Other products from the same compounding pharmacy have been recalled nationwide but are not linked to this outbreak.

“To date no infections have been seen in patients who received joint injections from the recalled lots,” said Dr. Gerald. “However, we are taking every precaution to be sure that everyone who may have been exposed has been contacted. DHHS continues to work with these three clinics and with local health departments to follow-up with these patients.”

Patients who had epidural steroid injections at other North Carolina clinics are not thought to be at risk in this outbreak, Gerald said.

According to the Centers for Disease Control and Prevention, epidural injections are generally very safe procedures and complications are rare. Fungal meningitis is an extremely rare cause of meningitis overall, including after epidural injections. The type of epidural medication given to patients affected by this outbreak is not the same type of medication as that given to women during childbirth.

Infected patients have shown symptoms within one to four weeks following their spinal injection including: fever, new or worsening headache, nausea, and/or new neurological deficit (consistent with deep brain stroke). Some of these patients’ symptoms were initially very mild in nature, but any patient exhibiting any abnormal symptoms should contact their health care provider. For more information on this outbreak: http://www.cdc.gov/hai/outbreaks/meningitis.html.

###